Hail, Coles
- When
- March 22, 5:07 AM CST
- Where
- Coles County, Mattoon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -88.370
A line of thunderstorms fired ahead of a cold front pushing through central Illinois. These storms produced isolated reports of severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A line of thunderstorms fired ahead of a cold front pushing through central Illinois. These storms produced isolated reports of severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 22, 2:23 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 323 AM CDT THU MAR 22 2007 .DISCUSSION... DISCUSSION TO BE SHORT AS CONVECTIVE WATCH HAS BEEN ISSUED FOR FA THIS MORNING. AND APOLOGIES FOR COMING OUT AFTER THE FORECAST. ISSUES FOR THIS ROUND VERY SIMILAR TO DAYS PAST. COLD FRONT PUSHING INTO FA THIS MORNING...WITH STORMS FIRING OFF ALONG THE BOUNDARY. WARM SOUTHERLY FLOW CONTINUED THROUGH THE MORNING...AND TEMPERATURES HAVE NOT FALLEN BELOW THE 60 DEGREE MARK IN THE CWA. THOUGH THE INSTABILITY AND LAPSE RATES LEAVE A LITTLE TO BE DESIRED...ENOUGH SHEAR IN THE AREA WILL ADD TO THE THREAT THROUGH THE MORNING HOURS AND MAKE WIND AND HAIL A THREAT...AND CANNOT RULE OUT THE CHANCE FOR A TORNADO. SHORT TERM...TODAY AND TOMORROW... A SFC SYSTEM MOVING ACROSS SRN CANADA AND THE GREAT LAKES IS DRAGGING A COLD FRONT ACROSS THE REGION THIS MORNING AND TODAY. A RATHER SATURATED ATMOSPHERE AND CONTINUED WAVES OF PRECIP PUT MUCH OF CENTRAL ILLINOIS IN A THREAT FOR FLASH FLOODING IN ANY OF THE MORE EFFICIENT THUNDERSTORMS. FOR TOMORROW...ANOTHER WAVE MOVES OUT ALONG THE QUASI-STALLED BOUNDARY IN THE OHIO RIVER VALLEY...CONFINING THE MAJORITY OF PRECIP TO THE SOUTHERN HALF OF THE STATE. LONG TERM...SATURDAY THROUGH MONDAY... FOR THE WEEKEND...THE WHOLE SERIES OF EVENTS STARTS ALL OVER AGAIN...WITH THE FRONTAL BOUNDARY PUSHING BACK NWD ACROSS THE STATE AS A WARM FRONT. HOWEVER...MODELS ARE HAVING A BIT OF A PROBLEM WITH CONSISTENCY ON THE PLACEMENT OF THE FRONT...I.E. HOW FAR NORTH WILL IT GET THROUGHOUT THE WARM UP ON SATURDAY. AS A RESULT...HAVE MAINTAINED LIGHTER POPS DURING THE DAY ON SATURDAY. SUNDAY MAY SEE A BIT OF A BREAK BEFORE POPS RETURN AGAIN ON MONDAY AS ANOTHER WAVE MOVES OUT OF THE SW AHEAD OF THE MORE AGGRESSIVE AND DEEPER LOW THAT IS DIGGING OUT A TROF OVER THE WEST COAST. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 559 AM CDT THU MAR 22 2007 ILZ027>031-036-231100- FULTON-KNOX-MARSHALL-PEORIA-STARK-WOODFORD- 559 AM CDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MOST OF THIS WEEK ON THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN. A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY WINDS IN EXCESS OF 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MOST OF THIS WEEK ON THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN. A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY WINDS IN EXCESS OF 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ037-038-040>044-047>054-061-231100- CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN- MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL- 559 AM CDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MOST OF THIS WEEK ON THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN. A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY WINDS IN EXCESS OF 45 MPH. SOME ISOLATED STORMS CAN BRING DAMAGING HAIL AND POSSIBLE BRIEF TORNADOES THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE AREA THURSDAY MORNING WILL STALL OUT NORTH OF THE OHIO RIVER LATE THURSDAY INTO FRIDAY. THIS WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST INTO PARTS OF THE UPCOMING WEEKEND. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...HOWEVER THE PROLONGED RAIN CHANCES WILL ENHANCE THE THREAT FOR FLOODING ALONG AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-231100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 559 AM CDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY WINDS IN EXCESS OF 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE AREA THURSDAY MORNING WILL STALL OUT NORTH OF THE OHIO RIVER LATE THURSDAY INTO FRIDAY. THIS WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST INTO PARTS OF THE UPCOMING WEEKEND. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...HOWEVER THE PROLONGED RAIN CHANCES WILL ENHANCE THE THREAT FOR FLOODING ALONG AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-055>057-231100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION- 559 AM CDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS MOVING INTO THE STATE THIS MORNING...BRINGING THUNDERSTORMS AND SHOWERS TO MUCH OF CENTRAL ILLINOIS. THOUGH THE MAJORITY OF THE STORMS WILL BE OVER WITH FAIRLY EARLY...SOME REDEVELOPMENT MAY BE POSSIBLE THROUGHOUT THE MORNING UNTIL THE FRONT PASSES. THESE THUNDERSTORMS WILL BRING SMALL HAIL AND GUSTY WINDS IN EXCESS OF 45 MPH. SOME ISOLATED STORMS CAN BRING DAMAGING HAIL AND DAMAGING WINDS THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE AREA THURSDAY MORNING WILL STALL OUT NORTH OF THE OHIO RIVER LATE THURSDAY INTO FRIDAY. THIS WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST INTO PARTS OF THE UPCOMING WEEKEND. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...HOWEVER THE PROLONGED RAIN CHANCES WILL ENHANCE THE THREAT FOR FLOODING ALONG AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
523 AM CDT THU MAR 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM HAIL MAHOMET 40.19N 88.40W
03/22/2007 E0.88 INCH CHAMPAIGN IL CO-OP OBSERVER
&&
KELLYThe Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 11:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15522, 15521.